Warning as ‘too strong’ painkillers recalled

 

Click to follow
Indy Lifestyle Online

Thousands of packs of an over-the-counter painkiller could actually contain higher-strength tablets that are normally available only on prescription, the Government's medicines watchdog has warned.

A number of packs in a 40,000-strong batch of co-codamol 8mg/500mg tablets manufactured by Wockhardt UK Ltd have been found to contain the higher strength co-codamol 30mg/500mg product, the Medicines and Healthcare products Regulatory Agency (MHRA) has said.

It is believed the mistake was a manufacturing error, but an investigation is under way.

Co-codamol is a generic name given to a combination medicine which contains paracetamol and codeine. It is made by a number of manufacturers and only the version produced by Wockhardt is affected.

Leyla Hannbeck, of the National Pharmacy Association, warned that those who had unknowingly taken the stronger tablet might experience increased side-effects including constipation, nausea, vomiting, dizziness, light-headedness, confusion, drowsiness and urine retention.

She said: "If you have a packet that is affected, take it to your pharmacy and they will be able to replace it for you.

"The amount of paracetamol contained in each preparation is the same; however, patients who received this batch of tablets may have taken more codeine than intended.

"Patients can also develop tolerance and dependence with prolonged high doses of codeine, and where patients have taken a higher dose than intended, they may be more at risk of this and should be referred to the GP for assessment."

The MHRA has issued a drug alert to healthcare professionals and Wockhardt is co-ordinating the recall of the affected batch.

Those who have bought blister packets of the popular painkiller can identify the different strengths by checking their markings.

The correct 8mg/500mg tablets are marked <AB> on one side only while the higher strength 30mg/500mg tablets are marked on one side with CCD30 and on the other side with CP.

The batch number is LL11701 with an expiry date of September 2014. The batch was first distributed on 30 December last year and the affected packs contain 32 tablets.

There were 39,456 packs in the batch, with 38,929 of these having been distributed to pharmacists and wholesalers for onward sale in the UK.

Ian Holloway, the head of the MHRA's defective medicines report centre, said: "If you have a packet of the affected medicine, return it to your pharmacist who will replace it.

"If you think you have taken the wrong strength tablet, and in the unlikely event that you feel unwell, speak to your pharmacist or GP promptly."

38,929 Number of packs that may contain the higher strength of co-codamol

Comments